View Entire Collection
By Clinical Topic
By State Requirement
Diabetes – Summer 2012
Future of Nursing Initiative
Heart Failure - Fall 2011
Influenza - Winter 2011
Nursing Ethics - Fall 2011
Trauma - Fall 2010
Traumatic Brain Injury - Fall 2010
Fluids & Electrolytes
A nurse preparing to administer a dose of the anti-infective drug metronidazole scanned a bar code at the top of the I.V. minibag label, and the scanner screen read levothyroxine, a thyroid hormone. She then scanned the bottom bar code, which is used for billing, and the scanner screen indicated metronidazole.
When the nurse carefully inspected the top bar code, part of the label had apparently been ripped as if it had been removed and reapplied unevenly. This created a new bar code that happened to read as levothyroxine.
If a label is ripped, pharmacy should print a new one. If you get a bar-code label that isn't intact, return the drug to pharmacy.
Sign up for our free enewsletters to stay up-to-date in your area of practice - or take a look at an archive of prior issues
Join our CESaver program to earn up to 100 contact hours for only $34.95
Explore a world of online resources
Back to Top